Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Salt Lake City, UT

August 16, 2001Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2001, 3:22 PM MDT for Garfield County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2001, 3:22 PM MDT (21:22 UTC)
Expired
Aug 16, 2001, 4:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, UT

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS55 KSLC 162123
SVRSLC
UTC017-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 400 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES EAST OF BOULDER...OR ABOUT 24 MILES   
  NORTHEAST OF ESCALANTE...MOVING SOUTH AT 20 MPH.

THIS SEVERE THUNDERSTORM IS OVER THE BURR TRAIL...MOVING SOUTH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3809 11150 3769 11146 3773 11106 3812 11122

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:35 AM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 16, 10:35 AM MDT, 4 hours 47 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1035 AM MDT THU AUG 16 2001

SYNOPSIS...HIGH PRESSURE ALOFT WILL MOVE INTO UTAH FROM THE WEST
BY FRIDAY.  DRIER AIR WILL FILTER INTO SOUTHERN AND EASTERN UTAH
...BRINGING AN END TO MOST THUNDERSTORM ACTIVITY BY THE WEEKEND.

DISCUSSION...UPDATED TO REMOVE SHOWER THREAT NORTH OF I-80. STABLE
RIDGE OF SURFACE HIGH PRESSURE INFLUENCING THIS AREA.  STILL ENOUGH
LOW LEVEL MOISTURE TO FUEL SCATTERED ACTIVITY OVER MOUNTAINS SOUTH OF
I-80 AND POINTS EAST. LOTS OF SMOKE CONTINUES TO STREAM ACROSS THE
AREA FROM WILDFIRES UPWIND.

SLC 111  CDC 221  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:00 PM MDTSevere Thunderstorm WarningSLCGarfield45 min
Aug 16, 4:28 PM MDTSevere Thunderstorm WarningSLCIron32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.